Anaphylactic reactions following infusion of factor VIII in a patient with classic hemophilia

Richard E. Helmer, Jack B. Alperin, John W. Yunginger, J. Andrew Grant

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

A 28 year old white man with hemophilia A had, for several years, been successfully maintained on a home care program utilizing self-administration of factor VIII concentrates, but one such infusion resulted in severe anaphylaxis. An immunoglobulin E (IgE)-mediated hypersensitivity response was demonstrated by (1) the release of histamine from the patient's basophils in vitro upon challenge with several different lots of factor VIII concentrate; (2) immediate cutaneous response to commercial factor VIII, factor IX and cryoprecipitate; and (3) measurement of IgE antibodies against a commercial factor VIII preparation. A subsequent life-threatening hemorrhage required cautious infusion of another commercial lot of factor VIII concentrate. Despite pretreatment with antiallergic drugs and attempted desensitization, a moderately severe anaphylactic reaction was observed.

Original languageEnglish (US)
Pages (from-to)953-957
Number of pages5
JournalThe American Journal of Medicine
Volume69
Issue number6
DOIs
StatePublished - 1980

Fingerprint

Factor VIII
Hemophilia A
Anaphylaxis
Immunoglobulin E
Anti-Allergic Agents
Factor IX
Self Administration
Basophils
Histamine Release
Home Care Services
Hypersensitivity
Hemorrhage
Skin
Antibodies

ASJC Scopus subject areas

  • Nursing(all)

Cite this

Anaphylactic reactions following infusion of factor VIII in a patient with classic hemophilia. / Helmer, Richard E.; Alperin, Jack B.; Yunginger, John W.; Andrew Grant, J.

In: The American Journal of Medicine, Vol. 69, No. 6, 1980, p. 953-957.

Research output: Contribution to journalArticle

Helmer, Richard E. ; Alperin, Jack B. ; Yunginger, John W. ; Andrew Grant, J. / Anaphylactic reactions following infusion of factor VIII in a patient with classic hemophilia. In: The American Journal of Medicine. 1980 ; Vol. 69, No. 6. pp. 953-957.
@article{a52013c528c64495959c9a2f33ef4a32,
title = "Anaphylactic reactions following infusion of factor VIII in a patient with classic hemophilia",
abstract = "A 28 year old white man with hemophilia A had, for several years, been successfully maintained on a home care program utilizing self-administration of factor VIII concentrates, but one such infusion resulted in severe anaphylaxis. An immunoglobulin E (IgE)-mediated hypersensitivity response was demonstrated by (1) the release of histamine from the patient's basophils in vitro upon challenge with several different lots of factor VIII concentrate; (2) immediate cutaneous response to commercial factor VIII, factor IX and cryoprecipitate; and (3) measurement of IgE antibodies against a commercial factor VIII preparation. A subsequent life-threatening hemorrhage required cautious infusion of another commercial lot of factor VIII concentrate. Despite pretreatment with antiallergic drugs and attempted desensitization, a moderately severe anaphylactic reaction was observed.",
author = "Helmer, {Richard E.} and Alperin, {Jack B.} and Yunginger, {John W.} and {Andrew Grant}, J.",
year = "1980",
doi = "10.1016/S0002-9343(80)80026-X",
language = "English (US)",
volume = "69",
pages = "953--957",
journal = "American Journal of Medicine",
issn = "0002-9343",
publisher = "Elsevier Inc.",
number = "6",

}

TY - JOUR

T1 - Anaphylactic reactions following infusion of factor VIII in a patient with classic hemophilia

AU - Helmer, Richard E.

AU - Alperin, Jack B.

AU - Yunginger, John W.

AU - Andrew Grant, J.

PY - 1980

Y1 - 1980

N2 - A 28 year old white man with hemophilia A had, for several years, been successfully maintained on a home care program utilizing self-administration of factor VIII concentrates, but one such infusion resulted in severe anaphylaxis. An immunoglobulin E (IgE)-mediated hypersensitivity response was demonstrated by (1) the release of histamine from the patient's basophils in vitro upon challenge with several different lots of factor VIII concentrate; (2) immediate cutaneous response to commercial factor VIII, factor IX and cryoprecipitate; and (3) measurement of IgE antibodies against a commercial factor VIII preparation. A subsequent life-threatening hemorrhage required cautious infusion of another commercial lot of factor VIII concentrate. Despite pretreatment with antiallergic drugs and attempted desensitization, a moderately severe anaphylactic reaction was observed.

AB - A 28 year old white man with hemophilia A had, for several years, been successfully maintained on a home care program utilizing self-administration of factor VIII concentrates, but one such infusion resulted in severe anaphylaxis. An immunoglobulin E (IgE)-mediated hypersensitivity response was demonstrated by (1) the release of histamine from the patient's basophils in vitro upon challenge with several different lots of factor VIII concentrate; (2) immediate cutaneous response to commercial factor VIII, factor IX and cryoprecipitate; and (3) measurement of IgE antibodies against a commercial factor VIII preparation. A subsequent life-threatening hemorrhage required cautious infusion of another commercial lot of factor VIII concentrate. Despite pretreatment with antiallergic drugs and attempted desensitization, a moderately severe anaphylactic reaction was observed.

UR - http://www.scopus.com/inward/record.url?scp=0019162906&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019162906&partnerID=8YFLogxK

U2 - 10.1016/S0002-9343(80)80026-X

DO - 10.1016/S0002-9343(80)80026-X

M3 - Article

VL - 69

SP - 953

EP - 957

JO - American Journal of Medicine

JF - American Journal of Medicine

SN - 0002-9343

IS - 6

ER -